Louisiana, 2008

Flash Flooding in Louisiana, August 19, 2008

August 19, 2008 · NWS SHV · 2 events in 1 county or zone

An upper level low pressure system centered across the southern plains became nearly stationary through the week of August 19th. This setup allowed for deep tropical moisture to advance northward from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system centered across the southern plains became nearly stationary through the week of August 19th. This setup allowed for deep tropical moisture to advance northward from the Gulf of Mexico. Small perturbations rounded the back side of this feature and resulted in deep lift needed for widespread showers and thunderstorms across portions of the region. The result was some flooding reports where thunderstorm activity trained over the same general area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 19, 2:23 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 19, 2:23 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT TUE AUG 19 2008

.DISCUSSION...
SHOWERS WITH EMBEDDED TSTMS CONTINUE TO DEVELOP AND MOVE NORTH
ACROSS MUCH THE CWA THIS AFTERNOON. THIS TREND SHOULD CONTINUE
TONIGHT...AS 15 TO 20 KT LOW LEVEL WINDS CONTINUE TO PUMP MOISTURE
INTO THE REGION. WILL KEEP LIKELY TO CONDITIONAL POPS IN FORECAST
NEXT FEW DAYS AS UPPER LOW LINGERS NEAR THE TX/OK BORDER ALONG THE
RED RIVER. EVEN WITH FAIRLY COOL SURFACE TEMPS...ENOUGH ISENTROPIC
LIFT WILL BE GENERATED IN AN VERY MOIST ATMOSPHERE WITH PLENTY
UPPER LEVEL DIVERGENCE TO KEEP HEAVY RAIN IN THE AREA. SINCE THIS
EVENT IS GOING BE AT LEAST 36 HOURS IN DURATION BEFORE THE LOW
BEGINS TO OPEN AND LIFT NORTHEAST... WILL ISSUE AN AREA FLOOD
WATCH...VERSUS A FLASH FLOOD WATCH. LOCALIZED AREAS MAY RECEIVE
FLASH FLOODING OFF AND ON THROUGHOUT THE PERIOD... BUT CONTINUED
RAINFALL WILL ALSO RESULT IN SMALLER STREAMS AND RIVERS BECOMING
BANK FULL OVER TIME. THE LOW WILL EVENTUALLY BECOME AN OPEN WAVE...
BUT WILL STILL REMAIN IN POSITION TO BRING RAIN TO AT LEAST THE
EASTERN HALF OF THE AREA THROUGH FRIDAY NIGHT. RIDGE BEGINS TO
STRENGTHEN BY SUNDAY OVER THE SOUTHERN ROCKIES...SO THIS SHOULD
ACT TO DECREASE RAIN CHANCES TO ISOLATED.

DAYTIME TEMPERATURES WILL REMAIN WELL BELOW NORMAL NEXT COUPLE
WITH THE CLOUDY AND RAINY CONDITIONS. WARMING TRENDS BEGINS BY THE
WEEKEND...AS THE AREA COMES UNDER THE INFLUENCE OF HIGH PRESSURE
ALOFT.

&&

.AVIATION...

MORE LIGHTNING BEING OBSERVED THIS AFTERNOON...MAINLY ACROSS THE
EASTERN SECTIONS OF THE CWA. HOWEVER THE LARGEST AREAS OF RAIN
CONTINUE IN EAST TEXAS. FLIGHT OPERATIONS WILL CONTINUE TO BE
AFFECTED BY RAIN INTO THE EVENING HOURS AND OVERNIGHT...AS IFR AND
MVFR FLIGHT CATEGORIES WILL CONTINUE. ISOLATED TSRA MAY MOVE INTO
THE ELD AND MLU TERMINALS...BUT MAINLY RAIN AND SHOWERS IS
EXPECTED ELSEWHERE. VSBYS AND CEILINGS WILL CONTINUE TO VARY...SO
OCCASIONAL AMENDMENTS WILL CONTINUE. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  82  71  85  71 /  80  70  50  50  30
MLU  70  83  70  86  71 /  90  70  70  50  40
DEQ  67  81  68  84  68 /  80  90  60  50  30
TXK  66  81  69  84  72 /  80  80  60  50  30
ELD  68  81  69  84  70 /  90  80  70  50  40
TYR  70  82  70  87  72 /  70  80  40  40  30
GGG  70  82  70  86  71 /  80  80  40  50  30
LFK  71  84  71  88  71 /  70  90  40  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES: OKZ077.

TX...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

14/11
Hazardous weather outlook, Aug 19, 11:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE AUG 19 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL ARE EXPECTED ACROSS THE ENTIRE FOUR
STATE REGION THROUGH TONIGHT. THE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...HOWEVER CONTINUOUS...BUT LOCALIZED...HEAVY RAINFALL MAY
RESULT IN FLASH FLOODING. PONDING OF WATER ON AREA ROADWAYS AND LOW
LYING AREAS IS EXPECTED AREA WIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE POSSIBILITY OF HEAVY RAINFALL WILL CONTINUE THROUGH
WEDNESDAY...AS A SLOW MOVING UPPER LEVEL LOW MOVES TOWARD THE
AREA. A WIDESPREAD 2 TO 4 INCHES OF RAIN WILL BE POSSIBLE BEFORE
ENDING...WHICH MAY RESULT IN SOME LOCALIZED FLOODING. LATER
FORECASTS WILL BETTER PINPOINT THE AREA AT GREATEST RISK FOR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...
SUPPORT FROM STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE USEFUL IN THE EVENT
FLASH FLOODING OCCURS.

In the hours before

Local storm report, Aug 19, 12:00 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      EL DORADO               33.22N 92.66W
08/19/2008                   UNION              AR   LAW ENFORCEMENT

            EL DORADO P.D. REPORTS SEVERAL ROADS ACROSS THE CITY
            UNDER 8 TO 12 INCHES OF WATER. WATER IS ENTERING PARKED
            CARS IN SOME AREAS.

&&

18

The radar

The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ouachita

When
August 19, 3:30 PM CST to 5:15 PM CST
Where
Ouachita County, 2.3 mi NW of Wilds to 1.98 mi NW of Wilds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.454, -92.207

Guyton Road was flooded southwest of Brownsville-Bawcom, Louisiana.

Flash Flood, Ouachita

When
August 19, 3:30 PM CST to 5:15 PM CST
Where
Ouachita County, 0.97 mi SW of Kiroli Woods to 0.79 mi N of Claiborne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.541, -92.182

Flash flooding resulted in the closure of Mizell Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132015, 132016.